The effect of oral isotretinoin (Roaccutane or Accutane) on mood.

New Study Alert! Hot Off the Press!

By far one of the most common questions I get about acne treatment is about the effect of oral isotretinoin (Roaccutane or Accutane) on mood. Patients are often scared of taking this medication for acne because of all the bad press it gets.

It is my job to navigate through all the noise to help my patients get the right treatment for their skin problem. Isotretinoin is an incredibly effective treatment for the right patient when used correctly. It can change lives. Every day I explain to patients that there has been no causal link found between isotretinoin and psychiatric or mental health problems.

This study – published online by JAMA just this week – reviewed the evidence for this over 20 years in the United States. Data submitted to the FDA did find that patients taking isotretinoin experienced adverse psychiatric effects with depressive disorder, emotional lability and anxiety disorders being the most common. However, they found that the rate of completed suicide in patients taking isotretinoin was lower than that of the general US population.

There is no evidence to suggest that exposure to isotretinoin actually causes these sorts of problems. It’s important to remember that mental health problems often have lots of causes, are unfortunately very common in teenagers and especially in teenagers with severe acne. This excellent paper adds to the growing body of evidence about this important topic.

So please don’t be put off isotretinoin by what you read in the media if you are suffering from acne – talk to your Consultant Dermatologist about treatment options available to you.

Reference:

Singer S et al. Psychiatric Adverse Events in Patients Taking Isotretinoin as Reported in a Food and Drug Administration Database from 1997 to 2017. Jama Dermatol. 2019 (epub ahead of print)

Natalia Spierings